Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 56, NWS Charleston, WV

May 27, 2017Athens County, Morgan County, Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 27, 2017, 7:25 PM EDT for Athens County, Morgan County, Washington County, Ohio. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 7:25 PM EDT (23:25 UTC)
Expired
May 27, 2017, 7:46 PM EDT
In force
21 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Athens County, OH, Morgan County, OH, Washington County, OH

The radar

The Charleston,WV radar (KRLX), 122 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:30 PM EDTHAIL 11 Ese Bartlett, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

087 
WUUS51 KRLX 272325
SVRRLX
OHC009-115-167-280000-
/O.NEW.KRLX.SV.W.0056.170527T2325Z-170528T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
725 PM EDT SAT MAY 27 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Washington County in southeastern Ohio...
  South central Morgan County in southeastern Ohio...
  East central Athens County in southeastern Ohio...

* Until 800 PM EDT

* At 724 PM EDT, a severe thunderstorm was located near Chesterhill,
  moving east at 5 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Chesterhill and Bartlett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3940 8194 3949 8188 3945 8165 3927 8172
TIME...MOT...LOC 2324Z 284DEG 6KT 3943 8184 

HAIL...1.00IN
WIND...<50MPH
 
$$

09
1 follow-up statement
708 
WWUS51 KRLX 272346
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
746 PM EDT SAT MAY 27 2017

OHC009-115-167-272355-
/O.CAN.KRLX.SV.W.0056.000000T0000Z-170528T0000Z/
Washington OH-Morgan OH-Athens OH-
746 PM EDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON...
SOUTH CENTRAL MORGAN AND EAST CENTRAL ATHENS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3940 8194 3949 8188 3945 8165 3927 8172
TIME...MOT...LOC 2344Z 284DEG 6KT 3942 8179 

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:21 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 27, 4:21 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
421 PM EDT Sat May 27 2017

.SYNOPSIS...
Rounds of convection are expected this holiday weekend, until a
cold front crosses Sunday, followed by another Monday morning.
Additional cold fronts and showers cross through mid week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 430 PM Saturday...
Atmosphere continues to destabilize with plenty of stronger
storm beginning to develop. Issued a severe thunderstorm watch.

As of 230 PM Saturday...

Cap is finally breaking over the northern tier of counties where
the better clearing has taken place over the last couple of
hours. Still looking at a high CAPE and moderate bulk shear
environment, so expect the activity to continue on the upswing
heading into the late afternoon and evening. So far, the pace
has been more than manageable, but still have a few hours of
heating left and we have already hit the convective temperature.
Have both the hail and wind threat going forward. No changes to
the SPC slight risk for us in terms of severe.

Meanwhile, precipitable water values pushing 1.50in have
warranted the flash flood watch in place over much of the
southern portion of the CWA. Flash flood guidance values still
high, so thresholds for additional rain down in these areas is
low. Repetitive rounds of storms could easily become
troublesome.

Have tailored the POPs for a lull in the activity late this
evening and early tonight, before the front swings back
northward again as a warm front. Pre dawn convection expected to
move north through the area, and back into the slight risk area
for Sunday as the cold front passes again.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 340 PM Saturday...

During this period, models have the upper trough lifting out of
the Ohio/Tennessee valleys and becoming a closed upper low over
eastern Canada. This will finally push the frontal system out
of our area during Monday and allow high pressure with drier
air to move in later Monday and Monday night. Thus, look for
decreasing rain chances from west to east on Monday, with
temperatures returning to near normal with much lower
humidities.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 345 PM Saturday...

This period features a large upper level low over eastern
Canada with a long wave trough over the eastern United States.
This spells a cooler trend for the Ohio Valley, with
reinforcing cold front dropping across the area through mid
week. Some showers will accompany these fronts, but no heavy
rains are expected. Upper ridging and high pressure will return
for the later part of the work week with dry weather and near
normal temperatures.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 145 PM Saturday...

Convection/storms will be around through the evening. The
challenge, of course, is determining effects on individual
terminals.

With that said, attempted as best as possible with rapid update
high res models to time POPs on terminals and reflect that in
the TAFs, while trying to not overpopulate with VCTS/CB. Some
TEMPOs used in this case to cover, but can see AMDs being
needed as the storms evolve and move over the next several
hours. Gusty winds and hail are possible.

Expecting a lull during a portion of the overnight, with a warm
front returning and bringing morning convection back into the
fold.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Convection timing likely to vary as storms
evolve. May need fog tonight in brief clearing.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  H    L    L    M    M    M    M    M    M    L    M    L
EKN CONSISTENCY  M    H    M    H    H    H    H    M    M    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
CKB CONSISTENCY  H    M    H    M    H    H    H    H    H    H    H    M

AFTER 18Z SUNDAY...

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Monday morning for WVZ005>008-
     013>016-024>027-033-034-515>520.
OH...None.
KY...Flash Flood Watch through Monday morning for KYZ102-103-105.
VA...Flash Flood Watch through Monday morning for VAZ003-004.

&&

SYNOPSIS...JMV/JW/26
NEAR TERM...JW/26
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...JW/26
Hazardous weather outlook, May 27, 5:57 PM EDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
557 PM EDT Sat May 27 2017

KYZ101-OHZ085>087-WVZ009-017>020-028>032-039-040-521>526-282200-
Greenup-Meigs-Gallia-Lawrence OH-Wood-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
557 PM EDT Sat May 27 2017

...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Continued stormy weather with a slight risk of severe storms Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-075-076-083-084-WVZ010-011-282200-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Pleasants-Tyler-
557 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Tonight.

There is a chance of isolated strong to severe thunderstorms into
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Continued stormy weather with the potential of isolated severe
storms Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ102-103-105-VAZ003-004-WVZ005>008-013>016-024>027-033-034-515>520-
282200-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-
Jackson WV-Lincoln-Putnam-Kanawha-Roane-Mingo-Logan-Boone-Clay-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-
557 PM EDT Sat May 27 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of central West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Continued stormy weather with a slight risk of severe storms Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 27, 6:13 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
613 PM EDT SAT MAY 27 2017

WVZ008-016-272245-
Jackson-Roane-
613 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROANE AND
SOUTHEASTERN JACKSON COUNTIES...

At 613 PM EDT, a strong thunderstorm was located 7 miles northeast of
Kenna, or 8 miles southeast of Ripley, moving east at 15 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Spencer, Statts Mills, Looneyville, Harmony, Gay, Walton and
Gandeeville.

This includes Interstate 77 in West Virginia between mile markers 126
and 129.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3881 8125 3880 8122 3879 8123 3878 8122
      3879 8121 3878 8121 3877 8120 3855 8130
      3869 8168 3886 8161
TIME...MOT...LOC 2213Z 292DEG 13KT 3876 8157

09
Local storm report, May 27, 6:19 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
619 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             4 NW OLIVE HILL         38.34N 83.23W
05/27/2017  E1.00 INCH       CARTER             KY   PUBLIC

&&

MZ
Local storm report, May 27, 6:37 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
637 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             OLIVE HILL              38.30N 83.17W
05/27/2017  E1.00 INCH       CARTER             KY   FIRE DEPT/RESCUE

&&

MZ
Local storm report, May 27, 6:40 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
640 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             OLIVE HILL              38.30N 83.17W
05/27/2017  E1.75 INCH       CARTER             KY   PUBLIC

            REPORT VIA BROADCAST MEDIA WITH PICTURE.

&&

MZ
Special weather statement, May 27, 6:51 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
651 PM EDT SAT MAY 27 2017

WVZ007-008-014>016-272315-
Jackson-Roane-Mason-Kanawha-Putnam-
651 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON...NORTH
CENTRAL KANAWHA...NORTHEASTERN PUTNAM...WEST CENTRAL ROANE AND
SOUTHEASTERN JACKSON COUNTIES...

At 650 PM EDT, a strong thunderstorm was located near Kenna, or 8
miles south of Ripley, moving southeast at 20 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Sissonville, Kenna, Statts Mills, Harmony, Given, Kentuck, Liberty
and Fairplain.

This includes Interstate 77 in West Virginia between mile markers 114
and 136.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3871 8187 3882 8176 3867 8138 3850 8163
TIME...MOT...LOC 2250Z 305DEG 19KT 3871 8175

09
Special weather statement, May 27, 7:15 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
715 PM EDT SAT MAY 27 2017

WVZ027-519-272345-
Clay-Northwest Nicholas-
715 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NICHOLAS AND
SOUTHERN CLAY COUNTIES...

At 715 PM EDT, a strong thunderstorm was located near Clay, moving
east at 15 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Clay, Indore, Bickmore and Drennan.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3836 8123 3847 8118 3842 8087 3824 8100
TIME...MOT...LOC 2315Z 287DEG 12KT 3839 8113

09

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:23 AM EDTSpecial Weather StatementRLXMorgan, Washington22 min
May 27, 3:35 PM EDTSpecial Weather StatementRLXJackson25 min
May 27, 7:48 PM EDTSpecial Weather StatementRLXAthens, Vinton, Washington87 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.